There is only a limited knowledge or research about the possible effects of taking medicine during pregnancy. So usually doctors would recommend not to take any psychoactive drugs. However, you have to consider the possible negative effects on mood (or anxiety symptoms) if you stop taking the medicine. Many doctors are very much concerned about the possible risk of postpartum depression (depression after childbirth). This risk may be much higher for you and the child than any negative effects of the antidepressant medication.
A recent research about the effects of Citalopram in pregnancy and lactation by a Finish expert group showed no major problems for the babies. Taking 20 or 40 mg Citalopram there were only very low plasma concentration for the infants and no problems of delivery or any neurodevelopment problems of the babies. So the authors concluded that there is only a very small risk for the babies.
Source : Heikkinen T, Ekblad U, Kero P, Ekblad S, Laine K : Citalopram in pregnancy and lactation. Clin Pharmacol Ther. 2002 Aug; 72(2):184-91
There are a lot of other interesting articles on this subject.
You should ask your doctors for support. There are always different experiences and opinions. But it is a very individual question with pros and cons to be discussed. We cannot substitute this personal considerations.
Here is another answer to the same question provided by British experts of the Norfolk Mental Health Care NHS ( NHS ): It is important to consider that there will be a risk to you and your child from taking a medicine during pregnancy but also a possible risk from stopping the medicine e.g. getting ill again. Unfortunately, no decision is risk-free. It will be for you to decide which is the least risk. All we can do here is to help you understand some of the issues, so you can make an informed decision. For your information, major malformations occur "spontaneously" in about 2-4% of all pregnancies, even if no drugs are taken. The main problem with medicines is termed "teratogenicity" i.e. a medicine causing a malformation in the unborn child. A medicine causing teratogenicity is called a "teratogen". Since a baby has completed it's main development between days 17 and 60 of the pregnancy (the so-called "first trimester") these first 2-16 weeks are the main concern. After that, there may be other problems e.g. some medicines may cause slower growth. The infant may also be affected after birth e.g. withdrawal effects are possible with some drugs.
If possible, the best option is to plan in advance. If you think you could become pregnant, discuss this with your doctor and it may be possible to switch to medicines thought to carry least risk, and take other risk-reducing steps e.g. adjusting doses, taking vitamin supplements etc. If you have just discovered you are pregnant, don't panic, but seek advice from your GP within the next few days if possible. He or she may also want to refer you on to someone with more specialist knowledge of your medicine.
Very few medicines have been shown to be completely safe in pregnancy and so no manufacturer or advisor can ever say any medicine is safe. They will usually advise not to take a medicine during pregnancy, unless the benefit is much greater than the risk. In the UK, there is the NTIS (National Teratology Information Service) who offer individual risk assessments. However, their advice should always be used to help you and your doctor decide what is the risk to you and your baby. There is a risk from taking the medicine and a risk should you stop a medicine e.g. you might become ill again and need to go back on the medication again. The advice offered here is just that i.e. advice, but may give you some idea about the possible risks and what (at the time of writing) is known through the medical press.
It may be helpful to know that in the USA, the FDA (Federal Drug Administration) classifies medicines in pregnancy in five groups:
- A = Studies show no risk, so harm to the unborn child appears only a remote possibility
- B = Animal and human studies indicate a lack of risk but are not fully conclusive
- C = Animal studies indicate a risk but there is no safety data in humans
- D = a definite risk exists but the benefit may outweigh the risk in some people
- X = the risk outweighs any possible benefit
The SSRIs are classified as "B" or "C" (paroxetine and sertraline are "B", fluoxetine, citalopram and fluvoxamine are "C"). The SSRIs are not teratogenic in animals, and most human data is for fluoxetine. No major abnormalities have been reported to date with paroxetine, but some "discontinuation" effects (such as increased breathing rate and jitteriness) have been seen in a few infants for a couple of days after birth, so it may be wise to reduce the dose a little before your due date. Fluoxetine is the most widely studied SSRI in pregnancy. Information on over 2000 pregnancies indicates that the risk of "spontaneous abortion" may be slightly higher than normal but that the number of abnormalities is the same as the general population and so fluoxetine did not appear to be a major risk. There is also no evidence of any long-term effect on intelligence and language development. There is no published data on the other SSRIs. You should, however, still seek personal advice from your GP, who may then if necessary seek further specialist advice.
Trazodone and nefazodone are both classified as "C". There is no evidence of a teratogenic effects, and animal tests show a low risk of danger but you should seek personal advice from your GP, who may then if necessary seek further specialist advice.